Severe Nondiabetic Hypoglycemia After Risperidone Initiation in an Adult With Schizophrenia: A Case Report and Systematic Review

Read full text
Authors: Aditi Sarker, Muhammad Yusuf, Michael Gillespie
Cited by: 1
References: 14

Abstract

Hypoglycemia is a rare but potentially serious adverse effect of second-generation antipsychotics (SGAs). Most studies have focused on SGA-induced hyperglycemia and metabolic syndrome, while hypoglycemia in non-diabetic adults remains underreported. We describe a case of severe hypoglycemia following risperidone initiation, demonstrating diagnostic challenges and safety concerns. A 41-year-old woman with treatment-resistant schizophrenia, Asperger's syndrome, and attention-deficit/hyperactivity disorder was admitted for worsening commanding auditory hallucinations and persecutory delusions. Risperidone was started at 2 mg nightly and increased to 3 mg after four days. The patient developed recurrent episodes of severe hypoglycemia (random blood glucose levels 35-50 mg/dL; hypoglycemia defined as

Fields of Study & Subjects

Schizophrenia research and treatment Diabetes Management and Research Neurological and metabolic disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e106442–e106442
Publication date
4 April 2026
Language
EN